February 3, 2023

While we often talk about high blood sugar rising at an alarming rate among Indians, somehow low blood sugar seems like a negligent problem.

Dr. Dheeraj Kapoor, Head of Endocrinology, Artemis Hospital Gurugram explains: “High blood sugars are often talked about because we’ve been told they cause complications such as heart disease, stroke, neuropathy, nephropathy, retinopathy, which means, uh, kidney damage, nerve damage, eye damage. And now there’s talk of liver damage, but most of us don’t realize the seriousness of what hyperglycemia can do.
Low sugars can be potentially disastrous and catastrophic. And since most of us don’t realize the seriousness, we don’t talk about it. The other problem is we think the lower the better, so if we keep the sugar very, very low we can avoid complications, but at the same time it’s important to note that we shouldn’t neglect hyperglycemia.”

“Most diabetics are unaware of hypoglycaemia”


Ganga Thakur, 63, who uses insulin to control her sugar levels, was on her evening walk when she suddenly collapsed. Fortunately, her son was with her to get her home safely. When she was diagnosed, she was told her sugar had dropped, shocking her: “How can my blood sugar drop if I’m on medication to control high sugar?” She’s not alone. Most diabetics are unaware that their sugar levels may drop and this needs immediate attention.

Hypoglycemia is common in people with diabetes who take medications to increase insulin (sulfonylureas) or insulin itself. In such patients, hypoglycaemia can occur if there is an imbalance between medication, food and exerciseshares dr. Ambrish Mithal, Chairman and Chief – Endocrinology & Diabetes, Max Healthcare.

Dr. Kapoor explains: ”
The first is that they don’t know this condition exists because in the busy OPDs most doctors don’t explain it. The second is that if the patient’s sugar is persistently low, the body gets used to those low sugars and therefore if there is a marginal decrease, maybe 65 or 60 mg percent of the glucose that the body doesn’t recognize because it’s used to the 75s and 80s. , that’s called hypoglycemia ignorance. Yes, with long-term diabetes, certain hormones can also go low. These are the hormones that cause symptoms of hypoglycemia. So when those hormones are low, the symptoms of hypoglycemia may not be obvious and that’s why this can happen. So we have three causes: the patient is not trained, the blood sugar is below normal and there is a lack of hormones that cause the symptoms of hypoglycaemia.”

Dr. Harish Kumar, Clinical Professor and Head, Center of Endocrinology and Diabetes, Amrita Hospital, Kochi shares: “Actually, I think all patients with diabetes should be much more careful about low blood sugars. Because when the blood sugar gets low it can lead to a very dangerous situation and so there needs to be more awareness about hypoglycemia.
Even if the blood sugar level is high in patients with type II diabetes, there is generally no immediate danger to health or life, but if the hypoglycaemia becomes very low, it can lead to a state of unconsciousness and have serious consequences. So I think awareness about hypoglycemia is a must. Hypoglycaemia is relatively rare, but patients should be aware that hypoglycaemia can occur and awareness of this is certainly extremely important.”

All diabetics should be aware that if they are being treated for diabetes with either tablets or oral hypoglycemic agents, if their eating is delayed or if they skip a meal, there is a good chance that their blood sugar will drop a bit. So they should always be aware of the possibility of hypoglycaemia. In general, I think they should watch for symptoms of hypoglycemia. The moment they experience hypoglycemia, they need to do something about it.

What they can do is if the next meal is due, for example, you have a hypoglycemic episode at noon, you normally eat lunch at 1:00 pm or 1:30 pm, don’t wait until lunchtime, you can probably have an early lunch, or if you are not in a situation where you can have an early lunch then you need a snack, maybe you can have a cup of tea with sugar or some biscuits or banana or something else that will sustain you off the sugar until dinner time. So you need to take corrective action to prevent hypoglycaemia from becoming more serious,” he adds.

Signs of low blood sugar


Dr. Mithal shares classic symptoms of hypoglycemia

Some early signs and symptoms of hypoglycemia include:

Looking pale

Shakiness

Dizziness or light-headedness

To sweat

Hunger or nausea

An irregular or fast heartbeat

Difficulty concentrating

Fatigue

Irritability

Anxiety

Headache

Tingling or numbness of the lips, tongue or cheek

If hypoglycaemia is not treated, the signs and symptoms of hypoglycaemia will worsen and may include:

Confusion

Unusual behaviour

Loss of coordination

Difficulty speaking or slurred speech

Blurry sight

Inability to eat or drink

Muscle weakness

Drowsiness

Severe hypoglycemia can lead to:

Convulsions or seizures

Unconsciousness

Treating blood sugar at home


If the patient is suffering from an episode of hypoglycemia, there is no need to panic. The patient and caregiver should be aware of ways to manage it at home.

Dr. Kumar explains, “Mild hypoglycaemia is very easy to treat, only the patient needs to be aware of it, so he or she should have a sweet drink or a small snack. Like I said before, when it’s meal time, they can probably eat early. That will break down mild hypoglycemia. Of course, all of this can easily be done at home or during your normal routine. Even if you are at work, all of these corrective actions can be taken.

But if the hypoglycaemia is more severe and the patient is not feeling well, he may need help. When the patient needs help, that’s a more severe degree of hypoglycemia. The people around him must therefore also know that he has diabetes and may develop hypoglycaemia. When the patient cannot help himself and when he is confused and acting strange, people who are with him should encourage him to eat something sweet, have a snack or drink some glucose if the sugar is quite low. For children with type 1 diabetes, this can all be done at home, at school or at the office. If the episode is more severe and the patient is unconscious, a glucagon injection should be administered. Thus, for all patients prone to severe hypoglycaemia, it is recommended that glucagon injection be kept at home and the bystander trained to administer a glucagon injection that would rapidly raise blood sugars. But in general, blood sugars would rarely drop to that level. Usually hypoglycemia is very mild or moderate and can be easily corrected by the intake of calories that would raise blood sugars.”

Low sugar can be treated at home. The rule of 15 works where if the sugars are below 70, basically between 55 and 69, give 15 grams of carbs and check the sugar after 15 minutes, and repeat this process until the time the sugar is not more. within reach. How do you calculate 15 grams of carbohydrates? About a teaspoon of sugar is about 4.5 grams of carbohydrates. Shortly before that you could give juice, honey and glucose. At this point, I would suggest that you don’t waste time making sweet tea or sorbet, because first of all, every moment is precious, so don’t waste time preparing. Obviously, the tea is hot and the person cannot swallow it all at once, so it is best avoided. The best way to go is juice, glucose and, of course, sugar. If the patient is unconscious, do not give him juice or anything else to eat, as it will enter the trachea and trachea and the patient may suffocate. So what you can do by then is you can make a paste of sugar and rub it on the mouth, under the lips or in the cheeks, explains Dr. Kapoor.

Leave a Reply

Your email address will not be published. Required fields are marked *